MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC HELICAL BLADE COUPLING SCREW; MISC ORTHO SURGICAL INSTR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC HELICAL BLADE COUPLING SCREW; MISC ORTHO SURGICAL INSTR
Catalog Number 357.377
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/09/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient information not available for reporting.Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Without a lot number the device history records review could not be completed.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported patient underwent an unknown procedure on (b)(6) 2018.During the procedure, the tip of the helical blade coupling screw broke into the helical blade as the helical blade was advanced to the final position.Procedure was completed successfully with no delay.Concomitant devices reported: helical blade (part number unknown, lot number unknown, quantity 1), helical blade inserter (part number unknown, lot number unknown, quantity 1).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Additional narrative: lot number, date returned, date of manufacture.A review of the device history records has been requested.Subject device has been received and is currently in the evaluation process.Corrected data: physical manufacture site.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Part: 357.377; synthes lot: 5710930; supplier lot: na; release to warehouse date: june 04, 2008; manufactured by synthes brandywine; the material was reviewed, and the hardness value was confirmed to meet the specification with no (relevant) non-conformance noted.No nonconformance reports (ncr's) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.Investigation flow: broken visual inspection: visual inspection performed at customer quality (cq) confirmed the condition of device breakage, which agrees with the reported complaint condition.A portion (couple of threadforms) of the distal cannulated threaded tip was found to be broken off and not returned.The break profile is transverse.The proximal end of the cap shows significant witness marks consistent with impaction, some of which were consistent with off-axis hammer blows.Document/specification review: the returned device was manufactured in june 2008 and is over 10 years old.The material was reviewed, and the hardness value was confirmed to meet the specification with no (relevant) non-conformance noted.No ncr's were generated during production.Review of the device history record showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.Relevant drawings for the returned device were reviewed (time of manufacture to current): top-level assembly design drawing for helical blade coupling screw and shaft component design drawing.The helical blade coupling screw is a reusable instrument and component of the titanium trochanteric fixation nail (tfn) system intended for the intramedullary fixation of proximal femur fractures.The coupling screw is specifically utilized, along with the helical blade inserter, for proximal nail locking with a helical blade.The coupling screw is passed through the inserter and threaded into the helical blade forming an assembly.The inserter is then passed through a blade guide sleeve and advanced using ¿light hammer blows¿ to the back of the coupling screw.No product design issues or discrepancies were observed.Dimensional inspection: the inside diameter of the shaft of the returned device at location of breakage measured ø3.39mm at cq (gauge pin gp32) which is within specification of ø3.4mm +/-0.05mm per shaft component design drawing.The major external thread diameter of the shaft of the returned device at location of breakage measured ø4.94mm at cq (calipers ca592) which is within specification of ø4.85mm -ø5.00mm per shaft component design drawing.Material analysis: the design specified for the shaft component to be manufactured from 465 stainless steel and heat treated as an assembly.During the dhr review, the material was reviewed, and the hardness value was confirmed to meet the specification with no (relevant) non-conformance noted.Conclusion: while no definitive root cause could be determined, it is possible that the age of the returned device (10+ years) and any unintended off-axis forces encountered by the device during its usage or handling could have led to the complaint condition.This complaint is confirmed, however no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation.No new, unique or different patient harms were identified as a result of this evaluation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
HELICAL BLADE COUPLING SCREW
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7762637
Report Number2939274-2018-53239
Device Sequence Number1560848
Product Code LXH
UDI-Device Identifier10886982196088
UDI-Public(01)10886982196088
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number357.377
Device Lot Number5710930
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/22/2018
Initial Date Received by Manufacturer 07/09/2018
Supplement Date Received by Manufacturer08/22/2018
09/05/2018
Initial Report FDA Received Date08/08/2018
Supplement Report FDA Received Date09/04/2018
09/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1